Idaho, 2010High Wind and Strong Wind in Idaho, April 8, 2010
April 8, 2010 · NWS OTX · 4 events in 4 counties and zones
Strong gusty winds along and behind a cold front passage led to downed trees and power lines over portions of North Idaho. About 3,700 customers lost power in Moscow for about 20 minutes.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gusty winds along and behind a cold front passage led to downed trees and power lines over portions of North Idaho. About 3,700 customers lost power in Moscow for about 20 minutes. One tree fell and struck two cars in Moscow. In Kingston, a rotted pine tree fell on a home and damaged the chimney and storage shed. A power line was also taken out when the tree fell. Around 300 customers lost power in Kellogg and St. Maries. In Sandpoint, downed trees led to minor damage with one tree falling on a pickup truck. A spruce tree, 80 feet tall, was blown down taking out a wooden fence and totaling a car. At Hayden Lake, Harrison, and Coeur D'Alene 1,000 power outages were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 8, 3:21 AM PST, 3 hours 39 minutes earlier.
Area forecast discussion, Apr 8, 3:21 AM PST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
421 AM PDT THU APR 8 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION TODAY WITH RAIN
AND MOUNTAIN SNOW IN THE MORNING AND VERY WINDY AND GUSTY
CONDITIONS THROUGH THE AFTERNOON. LINGERING SHOWERS WILL CONTINUE
FRIDAY...THEN A DRY BREAK PERIOD WILL MOVE IN FOR SATURDAY. MORE
UNSETTLED SPRING WEATHER IS EXPECTED SUNDAY THROUGH THE MIDDLE OF
NEXT WEEK.
&&
.DISCUSSION...
...STRONGEST WIND EVENT OF THE YEAR SO FAR EXPECTED TODAY...
TODAY AND TONIGHT...THE FORECAST AREA IS STILL ON TRACK FOR A
STRONG FRONTAL PASSAGE TODAY WITH WIDESPREAD RAIN AND HIGH
MOUNTAIN SNOW FOLLOWED BY VERY WINDY CONDITIONS THIS AFTERNOON
THROUGH THIS EVENING. MODELS ARE IN GOOD AGREEMENT WITH THE
EVOLUTION OF TODAY'S SYSTEM...AND PLAUSIBLE AGAINST SATELLITE AND
RADAR EXTRAPOLATION. AT ANY PARTICULAR LOCATION TODAY WIDESPREAD
RAIN IS EXPECTED AHEAD OF THE COLD FRONT...FOLLOWED BY A DRAMATIC
DECREASE IN PRECIPITATION ALONG WITH A DRAMATIC INCREASE IN WIND
AS THE FRONT PASSES. SATELLITE/RADAR AND OBSERVATIONS INDICATE THE
FRONT HAS PASSED THROUGH THE COASTAL STATIONS OVERNIGHT...AND IS
MOVING INTO THE CASCADES AT 230 THIS MORNING. EXPECT FROPA AT
WENATCHEE AND OMAK AROUND 6 OR 7 AM AND THROUGH SPOKANE AND
PULLMAN AROUND 10 AM OR SO. IN THE MOIST PRE-FRONTAL REGIME SNOW
LEVELS WILL REMAIN ABOVE 4000 FEET...BUT PRECIPITATION AMOUNTS ON
THE HIGHER PEAKS WILL LIKELY BE HEAVY ENOUGH TO JUSTIFY LATE
SEASON WINTER STORM CRITERIA...THUS CURRENT WINTER STORM
HIGHLIGHTS WILL CONTINUE FOR THE TIME BEING. THESE HEAVY SNOW
ACCUMULATIONS AND BLOWING SNOW CONDITIONS WILL MAINLY IMPACT ONLY
THE HIGHER PASSES...WITH RAIN OR A WET NON-ACCUMULATING MIX ON
LOWER SLOPES.
THE WIND WILL BE THE MAIN THREAT FOR TODAY. GRADIENT PACKING AND
COOL ADVECTION STILL APPEARS TO SUPPORT SOLID WIND ADVISORY
CRITERIA OF 30 TO 40 MPH SUSTAINED ESPECIALLY OVER EXPOSED
LOCATIONS WITH GUST POTENTIAL UP TO 50 MPH. CURRENT WIND ADVISORY
HIGHLIGHTS LOOK VALID AND WILL BE ALLOWED TO CONTINUE WITH PERHAPS
MINOR TWEAKS TO EXPECTED SPEEDS AND GUSTS IN THE UPDATE STATEMENT
ISSUED WITH THIS MORNING'S ZONE PACKAGE.
WHILE PRECIPITATION WILL DECREASE WITH THE FROPA...THERE IS STILL
A RISK OF HIT AND MISS SHOWERS AND POSSIBLY A THUNDERSTORM IN THE
UNSTABLE POST FRONTAL AIR MASS. THESE LINGERING SHOWERS WILL BE
MOST COMMON OVER THE HIGHER TERRAIN NORTH AND EAST OF THE
BASIN...AND LEAST COMMON OVER THE DEEP BASIN AND CASCADES LEE
ZONES WHERE A SHARP RAIN SHADOW IS EXPECTED TO SET UP ONCE COLD
AND DENSE POST FRONTAL AIR SPILLS OVER THE CASCADE CREST AND
ACCELERATES DOWN THE EAST SLOPES AUGMENTING THE GRADIENT WIND FROM
MOSES LAKE WESTWARD TODAY. HIGH TEMPERATURES TODAY WILL BE SUBJECT
TO A GREAT DEAL OF UNCERTAINTY WITH A VERY WELL MIXED AND
ADIABATICALLY INCLINED BOUNDARY LAYER...JOUSTING WITH THE
PROSPECT OF STRONG WET BULB COOLING UNDER SHOWERS. THIS COULD LEAD
TO LOCALLY WILD FLUCTUATIONS FROM MID TO UPPER 40S...TO SNOW
SUPPORTING MID 30S IN THE SPACE OF A FEW MINUTES...THEN BACK INTO
THE MID 40S A FEW MINUTES AFTER THE SHOWER PASSES.
TONIGHT A SLOW BUT GENERAL DECREASE IN WINDS AND SHOWER ACTIVITY IS
LIKELY AS THE SUN SETS. STILL...THE FLOW WILL TRANSITION TO A
MOIST OROGRAPHIC REGIME WITH OVERNIGHT SHOWERS POSSIBLE EAST OF A
LINE FROM OMAK TO LEWISTON. A MUCH COOLER AIR MASS WILL SUPPORT
SNOW ALL THE WAY DOWN TO THE LOWEST VALLEY FLOORS TONIGHT...BUT AT
THIS TIME IT APPEARS ANY ACCUMULATIONS WILL BE MINOR AND SPOTTY
EXCEPT FOR THE PEAKS OF THE IDAHO PANHANDLE. /FUGAZZI
FRIDAY THROUGH SATURDAY...MODELS IN GOOD AGREEMENT OF THE FIRST
PORTION OF THE EXTENDED FORECAST. FRIDAY WE REMAIN IN UNSTABLE
WESTERLY FLOW. COLD 500MB TEMPS OF NEAR -35 C WILL INTRUDE INTO
NORTHERN WA AND NORTH ID. CONDITIONS ARE FAVORABLE FOR SHOWER
DEVELOPMENT ACROSS THE MOUNTAINS. GIVEN THE CONVECTIVE NATURE OF
THE SHOWERS...HIT AND MISS SHOWERS IS ALSO POSSIBLE FOR MANY
VALLEY LOCATIONS. BY FRIDAY EVENING THE SHOWERS WILL BE DECREASING
WITH THE SETTING SUN. A SHORTWAVE RIDGE SETS UP OVERNIGHT FRIDAY
AND THROUGH SATURDAY. DRIER AIR MOVES INTO THE INLAND NORTHWEST
FOR PARTLY TO MOSTLY SUNNY SKIES. TEMPERATURES FRIDAY WILL BE 10
TO 12 DEGREES BELOW AVERAGE. BY SATURDAY TEMPERATURES WILL START
TO REBOUND CLOSER TO AVERAGE READINGS FOR THIS TIME OF THE YEAR.
SUNDAY THROUGH WEDNESDAY...THE LOW CURRENTLY NEAR THE ALEUTIAN
ISLANDS WILL MOVE SOUTHEAST THROUGH THE WEEKEND AND DIG INTO
CALIFORNIA SUNDAY. MODELS IN GOOD AGREEMENT OF ITS MORE NORTHWARD
TRACK INTO NORTHERN CAL INSTEAD OF LAST NIGHTS TRACK INTO SOUTHERN
CAL. WHILE MOST OF THE DYNAMICS MOVES INTO CAL...WE WILL REMAIN
UNSETTLED AS SOME OF THE WEAKER ENERGY MAY MOVE INTO THE AREA FROM
THE SOUTH. BY TUES/WED MODELS START TO DIVERGE WITH WHAT TO DO
WITH ANOTHER LOW PRESSURE SYSTEM POSSIBLY MOVING INTO THE AREA.
KEPT CHANCE OF PRECIP ABOVE CLIMATOLOGY. DEPENDING ON THE TRACK OF
THE LOW...WE COULD GET SOME DECENT SOUTHERLY FLOW AHEAD OF THE LOW
WHICH COULD FINALLY BRING US SOME ABOVE AVERAGE TEMPERATURES.
HOWEVER GIVEN THE UNCERTAINTY OF THE MODELS...KEPT TEMPS RIGHT
AROUND AVERAGE. /NISBET
&&
.AVIATION...
A FAST MOVING COLD FRONT WILL BRING SOME OF THE WINDIEST WEATHER TO
THE PACIFIC NORTHWEST THIS SEASON. PRE-FRONTAL -RA WILL PERSIST OVER
CENTRAL WA THROUGH NORTH ID. THE STRONGEST WINDS WILL BE BEHIND THE
COLD FRONT...WHICH WILL REACH THE IDAHO BORDER AROUND 15Z. BY
AFTERNOON...SUSTAINED WINDS OF 25-35KTS WILL BE COMMON...WITH GUSTS
AS HIGH AS 48KTS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS
OVER THE IDAHO PANHANDLE AND EXTREME EASTERN WA BETWEEN 21Z AND 00Z.
OCCASIONAL MVFR CONDITIONS ARE EXPECTED AS THE FRONT TRACKS
THROUGH...WITH AREAS OF MVFR CIGS PERSISTING THROUGH 18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 44 29 44 27 53 34 / 90 20 20 10 0 0
COEUR D'ALENE 43 28 43 24 54 32 / 100 30 30 20 0 0
PULLMAN 42 28 43 26 55 35 / 100 20 20 10 0 10
LEWISTON 49 32 49 29 60 39 / 60 10 10 10 0 10
COLVILLE 46 27 46 23 54 30 / 80 30 40 10 0 0
SANDPOINT 45 28 41 23 50 31 / 100 40 50 20 0 0
KELLOGG 37 27 38 26 52 31 / 100 50 40 20 0 10
MOSES LAKE 52 31 53 26 59 35 / 60 10 10 0 0 10
WENATCHEE 51 33 50 31 57 36 / 60 10 10 0 0 10
OMAK 53 28 49 25 58 32 / 60 10 20 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON ABOVE 4500
FEET FOR THE NORTHERN PANHANDLE.
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
COEUR D'ALENE AREA...IDAHO PALOUSE...LEWISTON AREA.
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
ABOVE 3000 FEET FOR THE LEWIS AND SOUTHERN NEZ PERCE
COUNTIES.
WINTER STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON ABOVE 4500
FEET FOR THE CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON ABOVE 4500
FEET FOR THE NORTHEAST MOUNTAINS.
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
LOWER GARFIELD AND ASOTIN COUNTIES...MOSES LAKE AREA...
SPOKANE AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
WATERVILLE PLATEAU...WENATCHEE AREA.
WINTER STORM WARNING UNTIL 11 AM PDT THIS MORNING ABOVE 4500
FEET FOR THE OKANOGAN HIGHLANDS.
&&Hazardous weather outlook, Apr 8, 5:07 AM PST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
607 AM PDT THU APR 8 2010
IDZ001-004-WAZ037-038-091315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
607 AM PDT THU APR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL PASS THROUGH THE REGION TODAY. RAIN AND
MOUNTAIN SNOW WILL FALL WITH THE FRONT. AFTER THE COLD FRONT
PASSAGE...SOUTHWEST WINDS WILL INCREASE DRAMATICALLY. THIS AFTERNOON
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 40 MPH ARE
LIKELY TO IMPACT THE HIGHER TERRAIN AND EXPOSED LOCATIONS. THIS
WILL ALSO LEAD TO AREAS OF BLOWING SNOW IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ002-003-026-027-WAZ032>036-041-044-091315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
607 AM PDT THU APR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TODAY. BY LATE
THIS MORNING VERY WINDY CONDITIONS WILL DEVELOP ACROSS THE AREA.
SUSTAINED WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH
WILL BE COMMON. ISOLATED GUSTS TO 60 MPH WILL BE POSSIBLE IN THE
VICINITY OF AFTERNOON THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ031-042-043-091315-
NORTHEAST BLUE MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
607 AM PDT THU APR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL PASS THROUGH THE REGION TODAY. RAIN AND
LIGHT ACCUMULATIONS OF MOUNTAIN SNOW WILL PRECEDE THE FRONT. AFTER
THE COLD FRONT PASSAGE...SOUTHWEST WINDS WILL INCREASE
DRAMATICALLY. ON THIS AFTERNOON SUSTAINED WINDS OF 25 TO 35 MPH
WITH GUSTS IN EXCESS OF 40 MPH ARE LIKELY TO IMPACT THE HIGHER
TERRAIN AND EXPOSED LOCATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Strong Wind, Idaho Palouse
- When
- April 8, 7:00 AM PST to 4:00 PM PST
- Where
- Idaho Palouse forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Strong Wind, Central Panhandle Mountains
- When
- April 8, 11:00 AM PST to 1:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
High Wind, Coeur D'Alene Area
- When
- April 8, 11:30 AM PST to 4:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Strong Wind, Northern Panhandle
- When
- April 8, 11:30 AM PST to 4:00 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, April 8, 2010$218,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in South Carolina, April 8, 2010$105,000 · EF1 · 6 events
- Tornado and Damaging Winds in Alabama, April 8, 2010$265,000 · EF0 · 5 events
- Damaging Winds in Pennsylvania, April 8, 2010$100,000 · 70 kt wind · 17 events
- Wildfire and High Wind in Montana, April 8 to 9, 2010$75,000 · 63 kt wind · 13 events
- Damaging Winds and Lightning Strike in New York, April 8, 2010$52,000 · 50 kt wind · 10 events
- Damaging Winds in North Carolina, April 8, 2010$25,000 · 60 kt wind · 13 events
- Tornado and Strong Wind in South Carolina, April 8, 2010$41,000 · EF0 · 2 events
- Hail and Damaging Winds in North Carolina, April 8, 2010$30,000 · 60 kt wind · 4 events
- High Wind in Montana, April 8, 2010$24,000 · 52 kt wind · 6 events
- High Wind in Montana, April 8, 201063 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 8, 201051 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224493, 224494, 221307, 224495.